Virginia, 2019Damaging Winds in Virginia, June 20, 2019
June 20, 2019 · NWS RNK · 2 events in 1 county or zone
A line of severe thunderstorms spread north from North Carolina into southern Virginia. Strong afternoon heating promoted deep instability, allowing for multiple bowing segments to develop, producing reports of 60 mph winds and numerous reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms spread north from North Carolina into southern Virginia. Strong afternoon heating promoted deep instability, allowing for multiple bowing segments to develop, producing reports of 60 mph winds and numerous reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 20, 1:10 PM EST, 36 minutes earlier.
Area forecast discussion, Jun 20, 1:10 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
210 PM EDT Thu Jun 20 2019
.SYNOPSIS...
A cold front will move over the Mid Atlantic to produce more
showers and thunderstorms. Drier weather should arrive for
Friday as high pressure builds overhead. A warm front should
bring a return of humid air and showers and thunderstorms later
this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...
Instability has increased enough over the Piedmont due to solar
heating and an approaching cold front from the west to fire
showers and thunderstorms. A decent upper level trough also
follows just behind this cold front. Synoptic lift and the
outflow boundary from the dying convection should spark more
convection this afternoon along the Blue Ridge and head
eastward. The Storm Prediction Center has an enhanced risk for
severe weather over Southside Virginia and the North Carolina
Piedmont and a slight risk elsewhere for areas along and east of
the Blue Ridge. It is only marginal west of the Blue Ridge. This
update incorporates the new severe thunderstorm watch from the
Storm Prediction Center that is in effect until 10 PM EDT for a
line from Martinsville to Lynchburg eastward.
The environment is still warm and humid as has been the case for
the past several days. With the cold front arriving by afternoon
and evening along with a decent wind jet at 850 mb noted in the
model soundings reaching 40-50 knots, shear is notably higher
compared to the previous days. There will be some gusty gradient
winds noted at the surface during this time as well. In
addition, CAPE should easily exceed 2,000 J/kg across the
Piedmont. While damaging winds should be the greatest threat,
large hail and an isolated tornado cannot be ruled out. Although
the storm motion should keep things moving to avoid widespread
flooding concerns, some training over the same locations could
still occur, especially in the mountains. All of these severe
and flood threats have already been advertised in the HWO.
Once the cold front passes offshore by tonight, drier air should
spill into the Mid Atlantic and allow skies to clear. The
exception will be in southeast West Virginia where upslope
showers and cloud cover will linger into Friday morning but
eventually taper by Friday afternoon. Temperatures will be a
touch lower overall due to the lower dewpoints and the cool air
advection from northwest flow. Low temperatures for Friday
morning were bumped downward a degree or two to accommodate for
these factors.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Thursday...
However, any reprieve in relatively wet weather as of late will
likely come to an end on Friday night into Saturday as yet another
convective complex on the nose of the return of warm and moist air
is expected to ride around the periphery of a developing upper ridge
over the Gulf of Mexico, finally turning east and then southeast
from out of the central plains toward the mid-Atlantic region -
resulting in an increasing threat for showers/storms to move east to
at least areas west of the Blue Ridge late Friday night into
Saturday morning - and all areas by afternoon as warm moist
advection increases coupled with daytime heating and influence of
residual outflow boundaries from earlier upstream convection.
Slowly increasing heat and humidity as the Gulf of Mexico upper
ridge continues to build, and a continuation of ridge-running
convective complexes will then likely maintain a threat for
scattered showers/storms for the rest of the short-term forecast
period (Saturday night through Sunday night)- even during nighttime
periods when less overall activity would normally be expected.
Timing/arrival of each convective complex is still somewhat
problematic since each has yet to develop, and will be mesoscale in
nature rather (than synoptic-scale) - each of which also having a
significant potential to impact cloud cover and temperatures
(especially by day, when contamination by cool outflow boundaries
will significantly influence the normal diurnal temperature curve).
Overall, though, expect a return to a sultry airmass that will
linger into the beginning of next week.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM EDT Thursday...
Amplified upper ridge axis from the Gulf of Mexico north into
the TN and OH valley will gradually shift east toward the
Blacksburg forecast area by Monday - along with corresponding
increasing heat and humidity. GFS has advertised 850 mb temperatures
in the low +20s C by Monday, which will likely push temperatures
east of the Blue Ridge into the low 90s, with heat indices in
the mid to upper 90s.
Later Monday, a rather strong shortwave trough aloft looks to topple
the ridge and will drag a weakening cold front across the
Appalachians and mid-Atlantic region. This should bring with it a
greater chance for thunderstorms areawide; while a few strong storms
possible, too much uncertainty to place in the HWO or in the zone
forecast. A bit cooler, although temperatures likely still to run
close to or just above late-June climatology for Tuesday-
Wednesday, with a diurnal threat for storms.
Forecast confidence is overall moderate for this period.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...
Showers and thunderstorms will persist across the area for this
afternoon and evening due to an approaching cold front. MVFR
ceilings and visibilities will be possible along with gusty
winds in this activity, especially toward DAN where the highest
confidence of severe exists. Winds will be from the west-
southwest ahead of the cold front and could gust toward 25-30
knots later in the evening.
The precipitation will depart eastward tonight as the cold front
heads offshore. While conditions should return to VFR for
BCB/DAN/LYH/ROA, MVFR ceilings and upslope rain showers could
still linger at BLF and LWB overnight. Winds will turn to the
northwest with more gusts up to 30 knots during sunrise on
Friday morning. Drier air should arrive as high pressure builds
overhead, which will bring all sites to VFR by Friday afternoon.
.Extended Aviation Discussion...
Winds should lighten under VFR conditions as high pressure
settles overhead during Friday night, but it will depart
offshore by Saturday morning. A warm front should head northward
during Saturday afternoon to bring more moisture. As a result,
showers and thunderstorms should return during late Saturday
through Tuesday with MVFR conditions possible in the strongest
storms. MVFR may also be possible due to any low clouds or fog
during the early morning hours, especially in the mountains.
&&
.HYDROLOGY...
As of 200 PM EDT Thursday...
Showers and thunderstorms will be moving at a good pace due to
good steering currents aloft, but they will still be highly
efficient in rainfall due to precipitable water values still over
1.5 inches. However, the threat for localized flash flooding
remains present if the storms train repeatedly over the same
locations during this afternoon into the evening before the cold
front crosses overhead by tonight.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...WERT
LONG TERM...AL/WERT
AVIATION...PW
HYDROLOGY...PW
Hazardous weather outlook, Jun 20, 2:56 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 AM EDT Thu Jun 20 2019
NCZ003>006-019-020-VAZ043-044-058-059-210800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
356 AM EDT Thu Jun 20 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Today and tonight.
Severe thunderstorms will be possible this afternoon into early
evening. The main threat from theses storms will be damaging wind
gusts. Isolated large hail and tornadoes are also possible.
Torrential rains may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon.
NCZ001-002-018-VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-
508-210800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
356 AM EDT Thu Jun 20 2019
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible this afternoon. Damaging
wind gusts will be the main threat. Isolated large hail is also
possible. Torrential downpours could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 20, 11:36 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1236 PM EDT Thu Jun 20 2019
NCZ003-019-201715-
Surry-Wilkes-
1236 PM EDT Thu Jun 20 2019
...A STRONG THUNDERSTORM WILL AFFECT
... Wilkes and Surry Counties...
At 1236 PM EDT, a strong thunderstorm was located over Buck, moving
east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro, Elkin, Wilkesboro, Ronda and Traphill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3628 8131 3640 8104 3638 8103 3637 8098
3641 8096 3643 8096 3651 8076 3624 8085
3624 8087 3615 8088 3611 8089 3606 8129
TIME...MOT...LOC 1636Z 258DEG 27KT 3616 8121
16Local storm report, Jun 20, 1:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM TSTM WND DMG 1 SSE WALNUT COVE 36.28N 80.13W
06/20/2019 STOKES NC 911 CALL CENTER
MULTIPLE TREES DOWN ALONG HIGHWAY 65 IN THE
WALNUT COVE AREA OF THE COUNTY.
&&Local storm report, Jun 20, 1:40 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG DANBURY 36.41N 80.21W
06/20/2019 STOKES NC 911 CALL CENTER
SEVERAL TREES DOWN IN AND AROUND DANBURY.
TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 20, 1:41 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 1 E GERMANTON 36.27N 80.21W
06/20/2019 STOKES NC 911 CALL CENTER
2 TREES DOWN ALONG THE STOKES COUNTY BORDER.
TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 20, 1:43 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG YADKINVILLE 36.14N 80.66W
06/20/2019 YADKIN NC 911 CALL CENTER
MULTIPLE TREES DOWN COUNTYWIDE.
&&Local storm report, Jun 20, 1:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG 1 SE REIDSVILLE 36.34N 79.66W
06/20/2019 ROCKINGHAM NC PUBLIC
ONE TREE DOWN ON TURNER DRIVE. TIME
ESTIMATED BY RADAR.
&&Thunderstorm Wind, Halifax
- When
- June 20, 1:46 PM EST
- Where
- Halifax County, 0.58 mi SE of Boyds Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.544, -79.063
A large tree and power line were blown down by severe thunderstorm winds at intersection of McGhees Mill Road and Mt. Carmel Road.
Thunderstorm Wind, Halifax
- When
- June 20, 1:58 PM EST to 2:07 PM EST
- Where
- Halifax County, 1.44 mi WSW of Mayo to Red Bank
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 36.559, -78.902
Hundreds of trees were either uprooted or snapped when a line of severe thunderstorms passed across southern Halifax County and produced widespread damaging winds. Numerous trees were reported down across Red Bank Road, Virgilina Road, Gill's Mountain Road, Rice School Road, Rip Rap Road, Cemetery Road and Highway 501, among many others. The storm also caused numerous power and telecommunication outages due to downed power lines and telephone poles. At least two home suffered damage, including roofs pealed back by the winds. Several other structures received generally minor damage. The thunderstorm winds also caused damage to tobacco fields in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, June 20, 20191 death · $800 · 96 kt wind · 31 events
- Rip Current in Florida, June 20, 20191 death · 1 injured · 1 event
- Flooding in Illinois, June 20 to 30, 201910 injured · $70,000 · 6 events
- Tornadoes and Hail in Minnesota, June 20, 2019$580,000 · EF1 · 12 events
- Damaging Winds in North Carolina, June 20, 2019$260,000 · 50 kt wind · 48 events
- Flash Flooding and Lakeshore Flood in Ohio, June 20 to 21, 2019$1.7 million · 5 events
- Flash Flooding and Flooding in New York, June 20 to 21, 2019$405,000 · 13 events
- Damaging Winds in Georgia, June 20, 2019$187,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Louisiana, June 20, 2019$130,000 · EF1 · 4 events
- Flooding and Hail in Nebraska, June 20 to 22, 2019$90,000 · 1 in hail · 31 events
- Damaging Winds in North Carolina, June 20, 2019$247,000 · 65 kt wind · 8 events
- Damaging Winds and Lightning Strike in South Carolina, June 20, 2019$136,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836602, 836603.